View Full Version : Making the move to MTX
09-04-2012, 05:58 PM
So I saw my rheummy today and she was surprisingly personable. Normally she blows every little sy,proms as something that is not her problem to treat. She prescribed MTX since plaquenil has not made any difference.
She also gave me folic acid to counteract the mouth problems. Does anyone else take this?
Here's to hoping this works!
09-04-2012, 06:06 PM
Its standard to take folic acid with mtx-with or without mouth ulcers.
Are you taking mtx in addition to plaquenol or instead of?
It is not unusual to take something such as mtx in addition to plaquenol .
Good luck! Niall
09-04-2012, 06:49 PM
I hope others with more experience chime in, but here's mine, for what it's worth:
I went on Mtx in April because although Plaquenil works for me, it was not doing enough. My doctor ramped me up slowly to a dosage of 25mg/week. I started the first week with only 5mg, and went up 5mg each week until I hit 25mg. While I was ramping up the Mtx, I was tapering off Prednisone. I also take 1gm/day of Folic Acid. I never had any serious side effects with the Mtx, but some of that was probably because I was still on the prednisone and that stuff makes me feel AWESOME.
Once I was totally off the prednisone, I noticed the side-effects of the Mtx a bit more. Some mild stomach upset (always take it on a full tummy!), but the main one was that the day after I took it, I felt really lousy. I take it at night before bed so I can sleep off the worst of it, but I was still feeling low through the afternoon of the next day - so my doc said to split the dosage in half and take it twice a week instead - that seems to be working pretty well for me now. I drink tons of water in the half-day before and after taking it to help my body cope.
You do have to be careful about germs - it knocks your immune system down - but since April I have been pretty healthy (knock on wood!). We'll see how this winter goes. I did lose some hair - just an overall thinning - and I tend to get some acne now and then, which is unusual for me. But mostly it's been just fine.
The main accomodation I have made is that I no longer drink alcohol AT ALL. I used to have a glass of wine with dinner, but Mtx is very hard on your liver, so I decided to be extra safe and not burden it any more than I have to. my doc said it's okay to drink, just not in the 24 hours before or after the Mtx - but I want to be extra cautious.
I hope some of that helps you. I was really scared to take it, but it hasn't been bad at all so far. I feel better, disease-wise, and so far my bloodwork has come back good - my liver seems to be handling it okay.
Best of luck to you! Let us know how things go....
09-04-2012, 07:14 PM
sleppy's comments are right on the mark for me.
may i also add alittle of what i have learnt.
i take both mtx and plaquenil.
i also take folic acid.
first off, please talk to your doctor, before changing your medication routine.
i offer advice on what my doctors have told me......
but with lupus, everyone can react differently.... so please speak to your doc.
never take folic acid on the day of mtx.
i take a 5mg tablet each other day. eg 3 times a week.
i take mtx and folic acid at breakfast time.
always take folic acid the day after mtx.
mtx and plaquenil both work as desease modifying drugs.
they create a chemical reaction within our bodies.
to reduce the nausea feeling......
take medicine, then immediatelly afterwards eat.
even waiting 2 minutes will upset my stomach.
this is due to the chemical reaction they create.
i need food over the top of my medication.....
so it does not upset my stomach as much.
i, (like sleepy), started on a low dose and built up over time.
i am now on about 1/2 strenght to what i once took. (10mg now)
plaquenil is my daily protection.....
with mtx my weekly booster.
please ask if you need anything explained differently.....
or you have anything else you wish to discuss.
i am happy to offer my advice.
these three drugs have worked very well for me.
09-05-2012, 03:46 AM
I take MTX and plaquinel and folic acid. Marla suggested a bit of chocolate to keep the tummy calm. It works for me. Taking it at night before I go to bed also works better for me. A bit of ice-cream also is a good tummy calmer.
I feel a lot better with the MTX. But do miss drinking my wine and my jack.
09-06-2012, 12:25 AM
i wanted to add what i know about mtx and alcohol.
there is nothing wrong with having a quiet drink.
but you need to remember that mtx and plaquenil will not work, if you have any alcohol in your system.
so if you take your medication at night..... no alcohol in your system at tablet time , means usually no alcohol after lunch.
if you take your medication in the morning....... no alcohol in oyur system at tablet time, means no heavy night drinking.... but you do have all night to have the alcohol leave your system.
it also means that you cannot take your medication, and wash it down with a glass of bubbly, as your medication will not work in yuor system, if there is alcohol there.
so i still drink......
on special occassions.
but only mildly.
09-06-2012, 08:19 AM
This is such good information. Luckily (knock on wood) I have a very healthy liver. Other than an allergic reaction to tetracycline which raised my liver enzymes, I've had gorgeous blood work, other than ridiculous ANA and anti-dsDNA.
I was worried because I do like to have a few sips of my husband's beer at dinner but I've never been a big drinker. Too many calories. But my rheummy doc scared the heck out of me by asking about my pain meds and talking about my liver, without really giving me specifics or answering my questions. This is why I like the PA much better. She actually takes time to explain what the meds do and how they work and fully answering my questions. But the no alcohol in my system is good to know! :) thanks steve.b
I'm taking the pills in the morning. I took them too soon after my thyroid medicine this past time and I had to eat. I usually like at least an hour between taking my thyroid medicine before food hits my lips. I'm still on the plaquenil and they are tapering me off the steroids. Slowly but oh thank goodness. I hate those! :(